Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Milwaukee, WI

July 21, 2017Jefferson County, Rock County, Wisconsin

NWS Milwaukee, WI issued this special weather statement at Jul 21, 2017, 8:41 PM CDT for Jefferson County, Rock County, Wisconsin. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2017, 8:41 PM CDT (01:41 UTC)
Expired
Jul 21, 2017, 9:15 PM CDT
In force
34 min
Issued by
NWS Milwaukee, WI

Counties Jefferson County, WI, Rock County, WI

The radar

The Milwaukee radar (KMKX), 37 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1887 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WWUS83 KMKX 220141
SPSMKX

Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
841 PM CDT FRI JUL 21 2017

WIZ063-064-069-220215-
Rock-Jefferson-Dane-
841 PM CDT FRI JUL 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROCK...SOUTHEASTERN
DANE AND JEFFERSON COUNTIES...

At 840 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Deerfield to near Cambridge to
Evansville. Movement was southeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Janesville, Beloit, Whitewater, Stoughton, Fort Atkinson, Jefferson,
Lake Mills, Milton, Edgerton, Evansville, Johnson Creek, Deerfield,
Clinton, Palmyra, Cambridge, Orfordville, Footville, Lake Ripley,
Lake Koshkonong and Fulton.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4268 8937 4279 8937 4316 8905 4307 8854
      4295 8854 4284 8863 4284 8877 4268 8878
      4249 8894 4250 8898
TIME...MOT...LOC 0140Z 293DEG 28KT 4308 8903 4297 8912 4275 8931 

$$

HENTZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at Jul 21, 5:46 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 21, 5:46 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
546 PM CDT Fri Jul 21 2017

.UPDATE...
The best CAPE gradient remains right along our southern tier of
counties, south into Illinois. Farther to the north we have decent
elevated action going on, but the severe threat should stay close
to where the watch is. The atmosphere is very tropical with PWs
in the 2-2.2inch range. Very efficient rainfall process. Urban and
low lying areas could see flooding tonight, even north of the
watch area by 1 or 2 tier of counties.

&&

.AVIATION(00Z TAFS)...

Fairly steady thunderstorms moving through southern Wisconsin this
evening. A mix of MVFR/IFR conditions in the heavier rain. Once
the rain moves off toward midnight, we get into a very light flow
regime that will likely lead to IFR CIGS/VSBYS due to very high
moisture in the low levels. Severe storms should remain along the
WI/IL line with heavy rain expected a few tier of counties north
of there. Improving conditions, with respect to cigs/vsbys will
occur later Saturday morning.

&&

.PREV DISCUSSION... (Issued 341 PM CDT Fri Jul 21 2017)

SHORT TERM...
Rest of Today and Tonight...Forecast Confidence Medium.

Removed Marquette Co from the Flash Flood Watch since the axis
of heavy rainfall has shifted south. Heavy rain is the main
concern with the greatest threat across far southern WI. Rainfall
with isolated thunderstorms are expected to continue across
southern WI. The low level jet has strengthened to around 35 knots
pointing into southwest WI where the 850 baroclinic zone is
located. Models show the LLJ strengthening to 40 knots this
evening when moisture transport is maximized. See Hydrology
section for more info.

The surface boundary and outflow is across Iowa and northern
Illinois. Activity has fired up north of this boundary but this
activity will likely end up south of WI. Cape and shear will
increase this evening so we'll have to see if anything can fire
upstream in Minnesota this evening. If it does, we can still
expect some severe weather.

After midnight the low level jet pivots to the east and slides south
of the state. PWs drop as this forcing leaves the region and precip
should wind down during this time.

Saturday...Forecast confidence Medium.

PWs decrease slightly early Saturday morning but remain high, around
1.5, during the day. Low pressure will move along the WI/IL border
on Saturday. Not too excited and thunderstorm chances tomorrow. Cold
air advection will be in place and the low level thermal boundary
will have shifted south of the state. There will be some surface
convergence after it moves through. Cape looks to be over 1000-2000J
with 35-40 knots of shear so if something get going we could see
some isolated severe storms.

LONG TERM...
Sunday through Thursday...Forecast Confidence High

Small chances for thunderstorms linger into Sunday with a shortwave
moving through. Most areas will be dry. High pressure will sink into
the region bringing dry weather Monday and Tuesday. Temperatures
will also be cooler with less humidity on northwest winds. Tuesday
night surface low pressure will move across southern Canada
dragging a cold front and some precip with thunderstorm possible.
Behind this system high pressure will briefly nudge in. Low
pressure will approach from the southwest later in the week and a
baroclinic zone will be draped southwest of the state. This
system has potential to bring more rain to southwest wi later in
the week. Beyond this it looks like high pressure will set
bringing quiet weather.

AVIATION(21Z TAFS)...
Showers with a few lightning strikes will continue to move across
southeast WI. Another batch of showers with heavy rain at times
will move in this evening. Thunderstorms are possible during this
time. Mainly VFR conditions are expected through tonight, except
for with thunderstorms. Fog is likely again tonight with weak
winds and plenty of moisture in place. MVFR or lower ceilings will
develop over central WI Saturday morning and sag toward southern
WI.

MARINE...
Showers are expected through the night. Fog is possible after
midnight. Thunderstorm chances increase this evening with strong
winds the main threat. North winds will increase Sunday night and
Monday but are expected to remain below small craft levels.

HYDROLOGY...
12Z DVN sounding showed PW of 1.9 with a freezing level of 14kft.
This is a favorable environment for efficient rainfall. The GFS and
NAM show values up to 2.5 this evening. This is when moisture
transport is maximized on a 40 knot jet. A 850 baroclinic zones lies
across southwest WI with mean layer from out of the west. Forward
propagating corfidi vectors of 20 knots are parallel to this
boundary and flow allowing for training storms. WPC precip
discussion notes the info is nearly double the mean wind which may
lead to backbuilding. The question is where this will set up,
closer to the surface boundary, the 850 boundary, or somewhere in
between.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Saturday morning for WIZ056>058-
     062>072.

LM...None.
&&

Update...Davis
Tonight/Saturday and Aviation/Marine...Marquardt
Saturday Night through Friday...Marquardt
Hazardous weather outlook, Jul 21, 6:06 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
606 PM CDT Fri Jul 21 2017

WIZ046-047-051-052-056>060-062>072-222315-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
606 PM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

Thunderstorms are expected through the overnight hours. Repeated
rounds of storms over the same area will produce heavy rain that
would affect the already high rivers. A flash flood watch is in
effect for all but east central WI. There is a Slight Risk of
severe weather for far southern Wisconsin. Damaging winds, large
hail and even a tornado are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

There is a small chance of thunderstorms Saturday and Sunday, and
again Tuesday night into Wednesday.

Heat index values in the lower to middle 90s are forecast across
mainly southwest portions of the area Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ643>646-222315-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
606 PM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Thunderstorms are expected tonight. Gusty winds and hail are
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

There is a small chance of thunderstorms Saturday and Sunday, and
again Tuesday night into Wednesday.

www.weather.gov/mkx

In the hours before

Special weather statement, Jul 21, 7:08 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
708 PM CDT FRI JUL 21 2017

WIZ062-067-068-220045-
Green-Lafayette-Iowa-
708 PM CDT FRI JUL 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LAFAYETTE AND
GREEN COUNTIES...

At 707 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Blanchardville to 8 miles north of
Nora to Warren. Movement was east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Monroe, Brodhead, New Glarus, Brooklyn, Monticello, Albany, Argyle,
Blanchardville, Somers, Wiota, Dayton, South Wayne, Browntown,
Gratiot, Juda, Jordan Center and Woodford.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A severe thunderstorm watch remains in effect until midnight CDT for
south central Wisconsin.

LAT...LON 4251 9006 4290 8984 4286 8984 4285 8937
      4265 8937 4250 8946
TIME...MOT...LOC 0007Z 269DEG 30KT 4284 8979 4258 8994 4249 8999

HENTZ
Special weather statement, Jul 21, 7:12 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
712 PM CDT FRI JUL 21 2017

WIZ070-072-220045-
Walworth-Kenosha-
712 PM CDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WALWORTH AND
SOUTHWESTERN KENOSHA COUNTIES...

At 711 PM CDT, a strong thunderstorm was located over Sharon, or near
Harvard, moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

The storm has shown a slight weakening trend.

Locations impacted include...
Lake Geneva, Twin Lakes, Williams Bay, Genoa City, Walworth,
Fontana-On-Geneva Lake, Sharon, Darien, Powers Lake, Como, Pell Lake,
Bohners Lake, Allens Grove, Bassett, Delavan Lake, New Munster and
Slades Corners.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4259 8878 4263 8830 4261 8830 4261 8823
      4250 8822 4249 8876 4249 8878
TIME...MOT...LOC 0011Z 269DEG 29KT 4250 8867

HENTZ
Special weather statement, Jul 21, 7:50 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
750 PM CDT FRI JUL 21 2017

WIZ057-063-068-220115-
Green-Columbia-Dane-
750 PM CDT FRI JUL 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN GREEN...
SOUTHEASTERN COLUMBIA AND DANE COUNTIES...

At 749 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Poynette to Waunakee to 6 miles
northwest of Belleville. Movement was east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Stoughton, Waunakee,
Verona, Oregon, McFarland, Monona, Windsor, Columbus, Marshall,
Deforest, Cottage Grove, Poynette, Belleville, Deerfield, New Glarus
and Fall River.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4287 8978 4320 8957 4344 8936 4338 8901
      4314 8901 4285 8922 4284 8937 4268 8937
TIME...MOT...LOC 0049Z 292DEG 21KT 4335 8933 4317 8948 4291 8965

HENTZ
Special weather statement, Jul 21, 8:15 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
815 PM CDT FRI JUL 21 2017

WIZ063-064-068-069-220145-
Green-Rock-Jefferson-Dane-
815 PM CDT FRI JUL 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN GREEN...
WESTERN ROCK...EASTERN DANE AND WESTERN JEFFERSON COUNTIES...

At 814 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Sun Prairie to near Belleville. Movement
was southeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Madison, Sun Prairie, Fitchburg, Stoughton, Oregon, McFarland,
Monona, Windsor, Lake Mills, Edgerton, Evansville, Marshall,
Waterloo, Brodhead, Cottage Grove, Belleville, Deerfield, New Glarus,
Shorewood Hills and Cambridge.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4279 8964 4328 8928 4328 8921 4323 8901
      4320 8901 4320 8888 4316 8875 4252 8921
TIME...MOT...LOC 0114Z 300DEG 25KT 4320 8924 4283 8952

HENTZ
Local storm report, Jul 21, 8:41 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
841 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HEAVY RAIN       3 S SOUTH WAYNE         42.52N 89.88W
07/21/2017  M2.20 INCH       LAFAYETTE          WI   PUBLIC

            0.5 FROM 1-6PM, 0.5 FROM 6-7PM, 1.2 FROM
            7-815PM.

&&
Special weather statement, Jul 21, 8:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
841 PM CDT FRI JUL 21 2017

WIZ063-064-069-220215-
Rock-Jefferson-Dane-
841 PM CDT FRI JUL 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROCK...SOUTHEASTERN
DANE AND JEFFERSON COUNTIES...

At 840 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Deerfield to near Cambridge to
Evansville. Movement was southeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Janesville, Beloit, Whitewater, Stoughton, Fort Atkinson, Jefferson,
Lake Mills, Milton, Edgerton, Evansville, Johnson Creek, Deerfield,
Clinton, Palmyra, Cambridge, Orfordville, Footville, Lake Ripley,
Lake Koshkonong and Fulton.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4268 8937 4279 8937 4316 8905 4307 8854
      4295 8854 4284 8863 4284 8877 4268 8878
      4249 8894 4250 8898
TIME...MOT...LOC 0140Z 293DEG 28KT 4308 8903 4297 8912 4275 8931

HENTZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:02 PM CDTFlash Flood WarningMKXIowa, Lafayette5 hr
Jul 21, 7:08 PM CDTSpecial Weather StatementMKXGreen37 min
Jul 21, 7:12 PM CDTSpecial Weather StatementMKXWalworth33 min
Jul 21, 7:50 PM CDTSpecial Weather StatementMKXDane25 min
Jul 21, 8:15 PM CDTSpecial Weather StatementMKXDane30 min
Jul 21, 9:07 PM CDTRiver Flood WarningMKXLafayette65 hr
Jul 21, 9:07 PM CDTRiver Flood WarningMKXRock54 hr
Jul 21, 9:07 PM CDTRiver Flood WarningMKXRock70 hr
Jul 21, 9:34 PM CDTRiver Flood WarningMKXRacine63 hr
Jul 21, 10:54 PM CDTFlash Flood WarningMKXIowa, Lafayette11 hr
Jul 21, 11:34 PM CDTSpecial Weather StatementMKXLafayette26 min
Jul 22, 10:08 AM CDTAreal Flood WarningMKXLafayette6 hr
Jul 22, 10:57 AM CDTRiver Flood WatchMKXGreen38 hr
Jul 22, 3:43 PM CDTAreal Flood WarningMKXLafayette18 hr
Jul 22, 6:39 PM CDTRiver Flood WarningMKXGreen30 hr

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.